Hail, Briscoe
- When
- May 29, 1:55 PM CST to 1:58 PM CST
- Where
- Briscoe County, Silverton
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.470, -101.300
An NWS COOP observer estimated dime to quarter size hail. No damage was reported.
A strong upper level trough moved into west Texas during the early afternoon hours, resulting in convective initiation along the dryline. This large scale forcing was too far north to assist in breaking the cap farther south, which kept activity from developing farther south into the Rolling Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level trough moved into west Texas during the early afternoon hours, resulting in convective initiation along the dryline. This large scale forcing was too far north to assist in breaking the cap farther south, which kept activity from developing farther south into the Rolling Plains. Large hail and two landspout tornadoes occurred along this line before dry air swept in and brought an end to storms across the far southeastern Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 29, 11:36 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1236 PM CDT WED MAY 29 2013 .AVIATION... STRATUS HANGING ON AT KCDS BUT LEFT VFR CEILINGS IN THE FORECAST AS THIS SHOULD MIX OUT BY EARLY TO MID AFTERNOON. UNCERTAINTY IN DEGREE AND TIMING OF DESTABILIZATION NEAR KCDS HAS PRECLUDED MENTION OF VCTS OR TSRA AT THIS TIME...BUT WILL CERTAINLY MONITOR FOR AMENDMENTS THROUGH ISSUANCE OF THE 00Z PACKAGE. BREEZY SOUTH WINDS WILL CONTINUE VEERING TODAY AT KLBB AND TONIGHT AT KCDS AS VFR CONDITIONS PREVAIL. && .PREV DISCUSSION... /ISSUED 1209 PM CDT WED MAY 29 2013/ UPDATE... SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY TO MID AFTERNOON ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE AND ROLLING PLAINS. THE DRYLINE WILL QUICKLY MIX EAST THIS AFTERNOON IN ASSOCIATION WITH AN UPPER LEVEL SHORTWAVE TROUGH KNOCKING ON THE DOORSTEP OF WEST TEXAS. DEWPOINTS ARE ALREADY MIXING DOWN INTO THE 50S ALONG WITH VEERING WINDS WEST OF A SILVERTON TO POST LINE...WITH 30S LOCATED JUST WEST OF FRIONA SOUTH TO PLAINS. GIVEN THE CLOSE PROXIMITY OF THE UPPER LEVEL FORCING AND SUBSEQUENT EASTWARD PROGRESSION OF THE DRYLINE CIRCULATION...HAVE LOWERED POPS ACROSS THE SOUTH PLAINS. TOWERING CUMULUS FORMING ACROSS PORTIONS OF THE TEXAS PANHANDLE AND SOUTH PLAINS MAY INDICATE EARLY INITIATION TODAY...HINDERING WIDESPREAD SEVERE CHANCES AS STRATUS HAS YET TO CLEAR THE ROLLING PLAINS AND FAR SOUTHEAST PANHANDLE. THE BEST CHANCES FOR ORGANIZED SEVERE WEATHER WILL BE NORTHEAST OF A LINE FROM ABOUT TURKEY TO PADUCAH...WHERE DEWPOINTS IN THE 60S WILL HOLD THE LONGEST ALONG WITH SOUTH OR SLIGHTLY SOUTHEAST SURFACE WIND FIELDS. IN ADDITION...UPPER FORCING FROM THE PREVIOUSLY MENTIONED TROUGH WILL BE GREATEST HERE AS THIS FEATURE LIFTS NORTHEAST. HOWEVER...TIMING WILL NOT BE IDEAL AS THE BASE OF THE TROUGH AND ASSOCIATED WEAKNESS IN WIND FIELDS WILL LIKELY SKIRT ACROSS THE REGION DURING PEAK HEATING AND WEAKEN DEEP LAYER SHEAR. NONETHELESS...40 KNOTS OF 0-6 KM SHEAR WILL BE SUPPORTIVE OF DISCRETE SUPERCELLS AS LONG AS INSTABILITY CAN DEVELOP AND BE REALIZED. LARGE HAIL TO BASEBALL SIZE WILL BE THE PRIMARY THREAT WITH ISOLATED WIND GUSTS TO 60-70 MPH. A TORNADO THREAT WILL ALSO EXIST LATE THIS AFTERNOON AND EARLY THIS EVENING AS THE LOW LEVEL JET RAMPS UP AND BRINGS AN UNCERTAIN DEGREE OF ENHANCEMENT AND BACKING TO THE NEAR SURFACE AND LOW LEVEL WIND FIELDS. STORMS WILL BECOME LINEAR IN NATURE AS LARGE SCALE FORCING INCREASES...BEFORE ACTIVITY DECREASES INTO THE EVENING AND EARLY OVERNIGHT HOURS AS UPPER FORCING AND DRIER AIR MOVE EAST. PREV DISCUSSION... /ISSUED 408 AM CDT WED MAY 29 2013/ SHORT TERM... SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON AND EVENING... UPPER-AIR ANALYSIS EARLY THIS MORNING SHOWS A DEEP AND SLIGHTLY NEGATIVELY-TILTED TROUGH MOVING THROUGH THE ROCKIES INTO NRN CHIHUAHUA MX. THIS TROUGH WAS ACCOMPANIED BY A 70+ KT ULJ NOSING INTO SRN NM. AT THE SFC...THE DRYLINE HAS RETREATED INTO NM...ALTHOUGH THE LATEST WEST TEXAS MESONET OBS SHOW THAT MOISTURE HAS BEEN KICKED OUT OF THE GUADALUPE MTNS AS WEST FLOW PICKS UP IN THAT AREA. FIRST OFF...FOR THIS MORNING...WE CAN/T RULE OUT A FEW SHOWERS AND TSTMS ALMOST ANYWHERE ACROSS THE AREA IN A WEAK WAA/INCREASING LARGE-SCALE ASCENT REGIME. HIGH-RES GUIDANCE IS DECIDEDLY MIXED ON THIS POTENTIAL...AND WE WILL KEEP AN ISOLD MENTION GOING IN THE FCST. LATE MORNING TO EARLY AFTERNOON...THE DRYLINE SHOULD MIX EAST OF I-27/U.S. 87. THERE IS SOME UNCERTAINTY WHERE IT WILL BE LOCATED BY PEAK HEATING...WITH THE GENERAL MODEL CONSENSUS SHOWING IT ACROSS THE EASTERN SOUTH PLAINS...ON THE CAPROCK. FCST SNDGS JUST EAST OF THE DRYLINE SHOW ABOUT 1500 TO 2500 J/KG OF MLCAPES WITH CINH DISAPPEARING BY 19 TO 20 UTC. DEEP-LAYER SHEAR SHOULD BE ADEQUATE FOR STORM ROTATION AND WILL LIKELY INCREASE THROUGH THE EVENING. A WINDOW FOR ISOLATED TORNADO DEVELOPMENT IS ALSO POSSIBLE TOWARD EVENING AS LCL/S LOWER AND LOW-LVL WINDS STRENGTHEN AND BACK. LCLS WILL BE LOWER ACROSS OUR NE ZONES AND AND SUPERCELLS IN THAT ENVIRONMENT WILL BRING A TORNADO THREAT. CONVECTION-ALLOWING GUIDANCE IS GENERALLY NOT BULLISH ON THE SCOPE OF TSTM ACTIVITY...PERHAPS OWING TO THE BULK OF THE LARGE-SCALE ASCENT BEING DIRECTED TO OUR NORTH. HOWEVER...THE DRYLINE CIRCULATION APPEARS TO BE ROBUST AND CAPPING DOES NOT APPEAR TO BE A LARGE CONCERN DESPITE THE POTENTIAL FOR CONSIDERABLE CLOUD COVER. WOULD EXPECT AT LEAST A COUPLE OF STORMS TO FIRE AND TAKE ROOT IN THIS ENVIRONMENT. THE SRN FLANK OF THE DRYLINE WILL RETREAT WED EVENING...WHILE NORTHERN PORTION MAY HOLD TIGHT. IT IS NOT OUT OF THE QUESTION THAT WE COULD SEE SOME ADDITIONAL STORMS DEVELOP ALONG THE DRYLINE LATE WED EVENING ALTHOUGH THE SIGNAL IS QUITE WEAK. LONG TERM... CHANCES OF PRECIPITATION FOR THIS WEEKEND LOOK TO BE LESS OPTIMISTIC WITH GREAT UNCERTAINTY FOR NEXT WEEK PRECIPITATION CHANCES. THURSDAY AND FRIDAY WILL LIKELY BE DRY WITH THE DRYLINE MIXING EAST OF THE ROLLING PLAINS AND LARGE SCALE SUBSIDENCE OVERHEAD IN THE WAKE OF TODAYS TROUGH. THIS TROUGH WILL SEND A COLD FRONT THROUGH THE REGION EARLY SATURDAY MORNING. THERE IS GOOD AGREEMENT AMONG MODEL SOLUTIONS ON THE TIMING OF THE FRONT. HOWEVER...THE LATEST MODEL ITERATIONS PLOW THE FRONT ALL THE WAY DOWN INTO THE BIG BEND. THE FRONT WILL THEN BECOME QUASI STATIONARY AND THEN DISSIPATE BY MONDAY BUT A SOUTHWARD MOVEMENT OF THIS MAGNITUDE WOULD RESULT IN LITTLE CHANCES OF PRECIPITATION. EVEN JUST PRIOR TO THE COLD FRONT ARRIVAL...THE AIRMASS WILL BE VERY DRY WITH THE DRYLINE STILL WELL TO THE EAST OF THE ROLLING PLAINS. FRONTOGENETICAL LIFT WOULD NOT LIKELY BE ABLE TO ACT ON MOIST AIR UNTIL IT REACHES THE PERMIAN BASIN. EARLY NEXT WEEK...A STRONG RIDGE WILL BUILD IN WITH MODELS SHOWING HEIGHTS MAXING OUT AT 590DM IN NORTHERN MEXICO. SIMULTANEOUSLY...A TROUGH WILL DIG DOWN THE WEST COAST OF THE US WITH SURFACE WINDS FROM THE SOUTH TO SOUTHEAST DRAWING LOW LEVEL MOISTURE INTO WEST TEXAS. THERE IS A POTENTIAL FOR AFTERNOON THUNDERSTORMS NEXT WEEK ORIGINATING IN NEW MEXICO ALONG A DRYLINE. HOWEVER...THE FORECAST IS UNCLEAR AT THE MOMENT WITH REGARDS TO THE EFFECT THE RIDGE WILL HAVE ON THE PRECIPITATION CHANCES. JDV FIRE WEATHER... FORECAST MIN RH VALUES AROUND 10 PERCENT AND BREEZY SOUTHWEST WINDS AROUND 15 TO 20 MPH AT THE 20 FOOT LEVEL WILL CONTRIBUTE TO AN ENHANCED FIRE DANGER ACROSS THE FAR SW TX PANHANDLE AND WRN SOUTH PLAINS THIS AFTERNOON AND EVENING....AND SOME LOW-END CRITICAL FIRE WX CONDITIONS MAY OCCUR. THE LIMITING FACTOR CONTINUES TO BE THE OVERALL LACK OF FUELS AND SOME GREENING OF FUELS. A FIRE DANGER STATEMENT WILL BE ISSUED FOR THIS SITUATION. ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS MAY AGAIN OCCUR ON THURSDAY AND FRIDAY. THE DRYLINE WILL MOVE EAST OF THE ROLLING PLAINS LEAVING MUCH OF THE REGION IN VERY DRY AIR. HOWEVER...20 FOOT WIND SPEEDS ARE NOT EXPECTED TO BE SUSTAINED ABOVE 20MPH FOR AN EXTENDED PERIOD OF TIME. THE HIGHEST WINDS ARE ANTICIPATED TO BE OVER THE EXTREME SOUTHWESTERN SOUTH PLAINS ON BOTH THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 56 92 58 96 56 / 0 0 0 0 10 TULIA 60 92 59 96 58 / 10 0 0 0 10 PLAINVIEW 61 94 62 96 59 / 10 0 0 0 10 LEVELLAND 63 94 63 98 61 / 0 0 0 0 10 LUBBOCK 63 96 65 98 62 / 10 0 0 0 10 DENVER CITY 64 95 63 98 64 / 0 0 0 0 10 BROWNFIELD 64 95 62 99 63 / 10 0 0 0 10 CHILDRESS 66 97 67 98 66 / 30 10 10 10 10 SPUR 66 96 66 97 66 / 20 10 10 10 10 ASPERMONT 70 96 69 99 72 / 30 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1132 AM CDT WED MAY 29 2013 TXZ021>044-301645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1132 AM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE NORTHERN ROLLING PLAINS AND EXTREME SOUTHEASTERN TEXAS PANHANDLE...GENERALLY NORTH AND EAST OF A TURKEY TO PADUCAH LINE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS THE REST OF THE ROLLING PLAINS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHERN TEXAS PANHANDLE BY EARLY AFTERNOON... AND EXPAND SOUTHWARD INTO EASTERN PORTIONS OF THE ROLLING PLAINS BY MID TO LATE AFTERNOON. LARGE HAIL TO THE SIZE OF BASEBALLS AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREATS WITH ANY STORMS THAT DEVELOP... WHILE AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE AS WELL. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST ACROSS HALL...CHILDRESS AND COTTLE COUNTIES. FIRE WEATHER ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS MUCH OF THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE WEST OF THE INTERSTATE 27 CORRIDOR FROM EARLY THIS AFTERNOON THROUGH EARLY EVENING. A FIRE DANGER STATEMENT IS IN EFFECT FOR THIS AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE SOUTH PLAINS AND ROLLING PLAINS BOTH THURSDAY AND FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
252 PM CDT WED MAY 29 2013
TXZ024-292015-
BRISCOE-
252 PM CDT WED MAY 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE COUNTY...
AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SILVERTON...MOVING NORTHEAST AT 25 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3475 10104 3457 10095 3434 10133 3448 10147
3475 10132
TIME...MOT...LOC 1952Z 230DEG 22KT 3447 10132The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
4 hail, 2 tornado. Local standard time, as filed.
An NWS COOP observer estimated dime to quarter size hail. No damage was reported.
The public reported golf ball size hail four miles east of Lockney. Damage, if any, was unknown.
The first of two landspout tornadoes this afternoon developed just west of Valley Schools in far southeast Briscoe County and moved slowly eastward causing EF-0 damage to a barn. This tornado later passed within 1/4 mile of the Valley Schools' football field and was photographed and videoed by some members of the school faculty.
Members of the Turkey Fire Department reported a landspout tornado about one mile south of Turkey. The landspout remained over open land for about two minutes before dissipating and was witnessed by many area residents including those as far away as Quitaque.
A hailswath with large hailstones between quarter size and 2.25 inches in diameter fell from about four miles southwest of Memphis to six miles east-southeast of Memphis. Hail in Memphis was reported by the Fire Department to be pea to dime size. No damage was reported.
Less than an hour after a thunderstorm with large hail pummeled rural areas southwest and southeast of Memphis, another severe thunderstorm produced large hail up to 1.5 inches in diameter - this time in the city of Memphis. The city emergency manager reported the hail fell for two minutes, but the extent of damage was unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443274, 443275, 443434, 443276, 443277, 443279.